If You Use This Medication, Call Your Doctor Now, FDA Says

Using the prescription drug right now could have serious—and potentially—fatal side effects.

Medication is typically prescribed to help improve the quality of life for those who take it. And while, in many cases, prescription medication can have profoundly positive effects for those who take it, there are some notable exceptions. Right now, the U.S. Food & Drug Administration (FDA) is warning users of one particular prescription to call their doctor immediately due to the serious health risk it may pose. Read on to discover if your prescription medication could be putting you in harm's way.

RELATED: If You Take Any of These 6 Supplements, the FDA Has a New Warning for You.

Teva Pharmaceuticals has recalled one of its injectable medications.

A female healthcare worker wearing a face mask, protective goggles, and gloves holds a syringe and vial of COVID-19 vaccine
iStock

On July 1, the FDA announced that Teva Pharmaceuticals had voluntarily recalled a single lot of its Topotecan Injection in 4 mg/4 mL single-use vials. The recalled medication, which is used to treat metastatic ovarian cancer, small cell lung cancer, and certain types of cervical cancer, is identifiable by lot number 31328962B, expiration date 04/2022, vial NDC 0703-4714-71, and carton NDC 0703-4714-01.

For the latest health news delivered straight to your inbox, sign up for our daily newsletter!

The recall was initiated due to potential foreign matter contamination.

clear medication vial
Shutterstock/Billion Photos

The recalled medication was pulled from the market after a pharmacy found a glass particle in one medication vial. Subsequent testing of the sample revealed a translucent cotton fiber and a grey silicone particle in the same vial.

Teva conducted an internal assessment of the contamination, which indicated that individuals prescribed Topotecan Injection are unlikely to come into contact with a contaminated sample of the product, but initiated the recall nevertheless.

Using contaminated medication could be fatal.

In the Hospital Sick Male Patient Sleeps on the Bed. Heart Rate Monitor Equipment is on His Finger.
iStock

While most users of the affected Teva medication have a low likelihood of their personal prescription being contaminated, any contamination in an injectable medication can prove fatal.

Though some patients who use a contaminated injectable medication may only experience swelling and irritation, the FDA cautions that, "If the particulate matter reaches the blood vessels it can travel to various organs and block blood vessels in the heart, lungs or brain which can cause stroke and even lead to death." At the time the recall was announced, there had been no reports of injury or illness associated with use of the medication.

If you have the medication at home, call your doctor now.

Argument on Phone Talk
iStock

Any patient who takes the recalled Teva medication should call their healthcare provider immediately. If you have questions related to the recall, you can also call Teva's Medical Information line on weekdays from 8:30 a.m. to 5 p.m. ET or leave a voicemail; to contact the line, dial 888-838-2872, option 3, then option 4. You can also contact the company at druginfo@tevapharm.com.

RELATED: If You Use This to Sleep, Talk to Your Doctor Immediately, Makers Say.

 

Filed Under